Psychiatr. Pol. 2015; 49(5): 921–930
Dominika Narowska, Milena Bożek, Katarzyna Krysiak, Jakub Antczak,
Justyna Holka-Pokorska, Wojciech Jernajczyk, Adam Wichniak
FREE POLISH FULLTEXT:
Częste problemy w leczeniu zespołu niespokojnych nóg – opis przypadku i przegląd piśmiennictwa
FREE ENGLISH FULLTEXT:
Frequent difficulties in the treatment of restless legs syndrome – case report and literature review
Restless legs syndrome (RLS) is one of the most common sleep disorders. The purpose of this paper is a case description of the patient suffering from RLS, concurrent with numerous clinical problems. In our patient, during long-term therapy with a dopamine agonist (ropinirole), the phenomenon of the augmentation, defined as an increase in the severity of the RLS symptoms, was observed. The quality of life of the patient was significantly deteriorated. Due to the augmentation of RLS symptoms the dopaminergic drug was gradually withdrawn, and the gabapentin as a second-line drug for the treatment of RLS was introduced. Because of the large increase of both insomnia and RLS symptoms during the reduction of ropinirole dose, clonazepam was temporarily introduced. In addition, in the neurological assessment of the distal parts of the lower limb sensory disturbances of vibration were found. The neurographic study confirmed axonal neuropathy of the sural nerves, which explained an incomplete response to dopaminergic medications. However, gabapentin treatment in the dose recommended in neuropathies was impossible due to bothersome side effects. Another important issue in the treatment of the patient were depressive symptoms and the fact that the majority of used antidepressants (mirtazapine, mianserin, tricyclic antidepressants) increase the severity of RLS. Among antidepressants recommended for the treatment of depression in patients with RLS (such as bupropion, moclobemide, reboxetine, tianeptine and agomelatine) only agomelatine exhibits promoting sleep properties. Because of the concomitant insomnia, this drug was applied in our patient.